What Happens When You Take a Bisphosphonate "Holiday"?

The idea of taking a break from bisphosphonates (the class of prescriptions drugs for the medical management of osteoporosis) is gaining in popularity, and even has a trendy new name: a bisphosphonate "holiday". For women embarking on a “holiday”, the message from a new study is surprising – see you in two years!

You’re probably familiar with the brand name bisphosphonates. Oral forms are alendronate (Fosamax®); risedronate (Actonel®); Etidronate (Didronel®)’ and ibandronate (Boniva®).  Zolendronate (Aclasta® and Reclast®) is an intravenous form, although some of the oral types can also be given intravenously when a patient has trouble swallowing pills.

Bisphosphonates like Fosamax work by poisoning the cells that take away bone, and that slows down bone loss. Because bisphosphonates are strong drugs with known side effects, long-term use of bisphosphonates may not be healthy. After taking these drugs for a number of years, the balance can begin to tip from help to harm. Bisphosphonate pills can cause burning in the esophagus, especially if they aren’t taken exactly as directed. In addition, a small number of bisphosphonate users have developed bone loss in the jaw and, counterintuitively, broken their legs.

A bisphosphonate “holiday” is often recommended when a woman has been taking bisphosphonates non-stop for three to five years. During the “holiday” the reservoir of bisphosphonate that had become part of the bone slowly trickles out. It takes a decade for the stored-up bisphosphonate in the body to decline by half.

A new study has looked at the women who took a five-year bisphosphonate “holiday”. There was not a tremendous change in bone density after a year. Stopping bisphosphonates did not increase their risk of fracture during the next five years  for most. However, approximately one in five women will still have a broken bone during the next five year, but it has little do with taking a “holiday".  Their age and hip bone density at the time they stopped the drugs was enough to predict their likelihood of a fracture.

This new report may be as confusing to you as it is to doctors. The big takeaways are:

  1. Bisphosphonates don’t stop all fractures. They only help decrease the risk.
  2. Stopping Alendronate® after five years is probably a good practice to give the bones a “holiday”.
  3. Older women and women with very low hip bone density need to take extra precautions whether they are on holiday or not.
  4. The DXA scan doesn’t tell us all we need to know about bone health and fracture risk

 

This reinforces the message that bone density doesn’t tell us all we need to know about bone health. The DXA scan in effect measures the calcium content of bone and there’s a lot more to bone strength than calcium content. In fact, too much dietary calcium actually increases the risk of fracture. Vitamin K, vitamin C, silicon and other nutrients are important for bone collagen that provides the support structure for calcium so the bone is tough and healthy as can be in addition to being strong.

What we have not had a good grasp on is when to restart treatment if need be. Exercise, a healthy lifestyle and dietary supplements have been shown to improve the benefits of bisphosphonates. It’s news to most people that you should supplement while taking bisphosphonates and that supplements may also be effective while on “holiday”.

Leave a Reply